Lightning, Lehigh
- When
- July 1, 11:10 PM EST
- Where
- Lehigh County, Zionsville
- Reported by
- NEWSPAPER
- Coordinates
- 40.613, -75.592 (the zone’s center; the record gives no point)
A thunderstorm cluster with frequent lightning caused about 3,000 Pennsylvania Power and Light customers to lose power during the night of July 1st.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A thunderstorm cluster with frequent lightning caused about 3,000 Pennsylvania Power and Light customers to lose power during the night of July 1st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 1, 7:00 PM EST, 4 hours 10 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 800 PM EDT FRI JUL 1 2005 .UPDATED DISCUSSION... AT 8:00 PM, THE MASS OF CONVECTION THAT AFFECTED OUR REGION WAS MOVING OFF THE NEW JERSEY COAST. WEVE UPDATED THE FORECAST TO REMOVE THE MENTION OF THE EVENING SHOWERS AND STRONG TSTMS. THE COLD FRONT WAS STILL WELL TO OUR NORTHWEST. AT 8:00 PM, THE FRONT EXTENDED FROM CENTRAL NEW YORK, ACROSS NORTHWESTERN PENNSYLVANIA, AND BACK INTO THE OHIO RIVER VALLEY. THE FRONT IS EXPECTED TO REACH ALLENTOWN AROUND 1:00 AM, PHL ABOUT 3:00 AM, AND IT SHOULD REACH CAPE MAY AND THE DELAWARE BEACHES TOWARD DAYBREAK. THERE WERE SCATTERED SHOWERS AND ISOLATED TSTMS ALONG AND AHEAD OF THE FRONT. AS A RESULT, WELL MAINTAIN A SLIGHT CHANCE FOR PRECIP DURING THE OVERNIGHT HOURS. - IOVINO && .445 PM DISCUSSION... .SHORT TERM/LONG TERM... LAPS ANALYSIS SHOWS CAPES(AWAY FROM THE COAST) IN EXCESS OF 2K J/KG. THIS IS ON PAR WITH WHAT MODELS SUGGESTED YDY AND GREATER THAN WHAT BUFKIT SUGGESTED THIS MORNING(12Z RUN). AFTER CONVECTIVE TEMPS WERE MET A SHORT TIME AGO, IT DIDNT TAKE LONG FOR THINGS TO FIRE UP. THE THUNDERSTORMS ARE MOVING ALONG, COMPARED TO WHAT TOOK PLACE OVER THE PAST WEEK OR SO. ALTHOUGH FLASH FLOODING CANT BE RULED OUT IN THIS 70+ DEWPOINT AIRMASS, THEIR MOVEMENT SHOULD HELP. THE ACTUAL COLD FRONT WILL MOVE THROUGH THE CWA LATER THIS EVENING ACROSS OUR NORTHWESTERN ZONES AND PUSH SOUTH OVERNIGHT. INSTABILITY, ALBEIT WEAKER, REMAINS IN TACT UNTIL FROPA. AFTER MORE NUMEROUS THUNDERSTORMS THIS EVENING, AN ISOLATED ONE(OR SHOWER) CANT BE RULED OUT DURING THE OVERNIGHT HOURS. THINGS ARE EXPECTED TO QUIET DOWN BEFORE SUNRISE ON SATURDAY. A SOUTHEAST FLOW DEVELOPED EARLIER THIS AFTERNOON. THIS HAS PUSHED AREAS OF LOW CLOUDS AND FOG INTO OUR NEARSHORE WATERS AND ADJACENT LAND-BASED ZONES. LITTLE WAS CHANGED THIS WEEKEND THROUGH THE EARLY PART OF THE WEEK AS ZONAL MIDLEVEL FLOW WILL DOMINATE. WELL MAINTAIN THE NEXT THREAT OF PRECIPITATION DURING THE MIDWEEK TIME FRAME. WILL KEEP SHORT, SVRS ARE FLYING. && .AVIATION... AT 19Z THERE ARE STILL SOME MVFR VISIBILITIES IN HAZE AROUND THE AREA, OTHERWISE THE STRATUS HAS THINNED AND RAISED TO CUMULUS, WITH HIGHER LAYERS MOVING OVER THE AREA ASSOCIATED WITH UPSTREAM CONVECTION. THERE ARE A COUPLE OF THUNDERSTORM CELLS OVER DELAWARE, OTHERWISE WE ANTICIPATE THAT AS THE LOW LEVEL FORCING IS ENHANCED, ADDITIONAL CONVECTION WILL INITIATE, AND WE CONTINUE TO ADDRESS THIS WITH A TEMPO GROUP FOR IFR CONDITIONS IN THUNDERSTORMS. THE TIME FRAME FOR THIS IS THOUGHT TO BE FROM 20Z TO 02Z, WITH IMPROVING CONDITIONS FOLLOWING IN THE OVERNIGHT PERIOD. WITH SOME WIND AND MID LEVEL CLOUDINESS PREVENTING GREAT RADIATION, ALONG WITH DRIER AIR MOVING IN, WE DID NOT ADD IN ANY LOWER VISIBILITIES FROM 06Z TO 12Z. THEN, ANY MID LEVEL CLOUDS ARE FORECAST TO EXIT AROUND OR SHORTLY AFTER SUNRISE, WITH ONLY SOME SCATTERED HIGH CLOUDS THEREAFTER. && .MARINE... CONDITIONS ARE FORECAST TO REMAIN BELOW SMALL CRAFT CRITERIA THROUGH WEDNESDAY. WINDS AND WAVES WILL BE HIGHER NEAR ANY THUNDERSTORMS EARLY TONIGHT, AND THIS STATEMENT WILL BE ADDED TO THE TONIGHT PORTION OF THE FORECAST. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SHORT TERM...KRUZDLO LONG TERM...HPC AVIATION/MARINE...//
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 446 AM EDT FRI JUL 1 2005 ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010- 012>027-PAZ054-055-060>062-067>071-021000- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM... CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY... PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON 446 AM EDT FRI JUL 1 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE... A COLD FRONT WILL APPROACH OUR REGION THIS AFTERNOON AND MOVE TO THE SOUTH TONIGHT. THIS FRONT WILL ACT UPON THE VERY WARM AND HUMID AIR MASS TO PRODUCE THUNDERSTORMS ACROSS THE AREA TODAY. MUCH OF THE ACTIVITY WILL OCCUR DURING THE AFTERNOON AND EARLY EVENING HOURS. THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK FOR SEVERE WEATHER WILL BE ACROSS OUR REGION TODAY. THE PRIMARY THREATS FROM THE SEVERE WEATHER WILL BE DAMAGING WINDS DURING THUNDERSTORMS. HEAVY RAINFALL WILL CREATE LOCALIZED FLOODING IN POOR DRAINAGE AREAS AS WELL. LISTEN TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER INFORMATION ABOUT TODAYS POSSIBLE SEVERE WEATHER. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY TONIGHT. OHARA
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
726 PM EDT FRI JUL 01 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND DMG 3 N MEDFORD LAKES 39.90N 74.81W
07/01/2005 BURLINGTON NJ TRAINED SPOTTER
PENNY SIZE HAIL, SMALL TREES AND LIMBS DOWN.
0435 PM TSTM WND DMG EXTON 40.03N 75.63W
07/01/2005 CHESTER PA TRAINED SPOTTER
LARGE LIMBS DOWN.
0435 PM HAIL 1 N FREEHOLD 40.27N 74.28W
07/01/2005 1.00 INCH MONMOUTH NJ TRAINED SPOTTER
QUARTER-SIZE HAIL.
0450 PM TSTM WND DMG 3 S WEST CHESTER 39.92N 75.61W
07/01/2005 CHESTER PA TRAINED SPOTTER
LARGE TREE DOWN.
0518 PM HAIL PHILADELPHIA 40.01N 75.13W
07/01/2005 0.75 INCH PHILADELPHIA PA TRAINED SPOTTER
PENNY-SIZE HAIL.
0425 PM TSTM WND DMG 5 SE SALEM 39.52N 75.41W
07/01/2005 SALEM NJ LAW ENFORCEMENT
TREES DOWN.
0528 PM TSTM WND DMG PEMBERTON 39.97N 74.69W
07/01/2005 BURLINGTON NJ LAW ENFORCEMENT
TREES DOWN.
0528 PM TSTM WND DMG 4 N BELLMAWR 39.93N 75.11W
07/01/2005 CAMDEN NJ LAW ENFORCEMENT
TREES AND WIRES DOWN AND SHINGLES OFF ROOFS IN CAMDEN.
0600 PM TSTM WND DMG BROWN MILLS 39.97N 74.57W
07/01/2005 BURLINGTON NJ TRAINED SPOTTER
TREES DOWN.
0538 PM TSTM WND DMG MAPLE SHADE 39.95N 75.00W
07/01/2005 BURLINGTON NJ NWS EMPLOYEE
LARGE LIMBS DOWN.
&&
KRUZDLOPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
756 PM EDT FRI JUL 01 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND DMG 3 N MEDFORD LAKES 39.90N 74.81W
07/01/2005 BURLINGTON NJ TRAINED SPOTTER
PENNY SIZE HAIL, SMALL TREES AND LIMBS DOWN.
0415 PM TSTM WND DMG HATFIELD 40.28N 75.30W
07/01/2005 MONTGOMERY PA LAW ENFORCEMENT
TREES DOWN
0425 PM TSTM WND DMG 5 SE SALEM 39.52N 75.41W
07/01/2005 SALEM NJ LAW ENFORCEMENT
TREES DOWN.
0430 PM TSTM WND DMG EWING 40.27N 74.80W
07/01/2005 MERCER NJ LAW ENFORCEMENT
TREES DOWN
0435 PM HAIL 1 N FREEHOLD 40.27N 74.28W
07/01/2005 1.00 INCH MONMOUTH NJ TRAINED SPOTTER
QUARTER-SIZE HAIL.
0435 PM TSTM WND DMG EXTON 40.03N 75.63W
07/01/2005 CHESTER PA TRAINED SPOTTER
LARGE LIMBS DOWN.
0450 PM TSTM WND DMG 3 S WEST CHESTER 39.92N 75.61W
07/01/2005 CHESTER PA TRAINED SPOTTER
LARGE TREE DOWN.
0518 PM HAIL PHILADELPHIA 40.01N 75.13W
07/01/2005 0.75 INCH PHILADELPHIA PA TRAINED SPOTTER
PENNY-SIZE HAIL.
0528 PM TSTM WND DMG 4 N BELLMAWR 39.93N 75.11W
07/01/2005 CAMDEN NJ LAW ENFORCEMENT
TREES AND WIRES DOWN AND SHINGLES OFF ROOFS IN CAMDEN.
0528 PM TSTM WND DMG PEMBERTON 39.97N 74.69W
07/01/2005 BURLINGTON NJ LAW ENFORCEMENT
TREES DOWN.
0538 PM TSTM WND DMG MAPLE SHADE 39.95N 75.00W
07/01/2005 BURLINGTON NJ NWS EMPLOYEE
LARGE LIMBS DOWN.
0555 PM TSTM WND DMG NEW EGYPT 40.06N 74.53W
07/01/2005 OCEAN NJ LAW ENFORCEMENT
TREES AND WIRES DOWN
0600 PM TSTM WND DMG BROWN MILLS 39.97N 74.57W
07/01/2005 BURLINGTON NJ TRAINED SPOTTER
TREES DOWN.
&&
KRUZDLOPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
800 PM EDT FRI JUL 1 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND DMG 3 N MEDFORD LAKES 39.90N 74.81W
07/01/2005 BURLINGTON NJ TRAINED SPOTTER
PENNY SIZE HAIL, SMALL TREES AND LIMBS DOWN.
0415 PM TSTM WND DMG HATFIELD 40.28N 75.30W
07/01/2005 MONTGOMERY PA LAW ENFORCEMENT
TREES DOWN
0425 PM TSTM WND DMG 5 SE SALEM 39.52N 75.41W
07/01/2005 SALEM NJ LAW ENFORCEMENT
TREES DOWN.
0430 PM TSTM WND DMG EWING 40.27N 74.80W
07/01/2005 MERCER NJ LAW ENFORCEMENT
TREES DOWN
0435 PM HAIL 1 N FREEHOLD 40.27N 74.28W
07/01/2005 1.00 INCH MONMOUTH NJ TRAINED SPOTTER
QUARTER-SIZE HAIL.
0435 PM TSTM WND DMG EXTON 40.03N 75.63W
07/01/2005 CHESTER PA TRAINED SPOTTER
LARGE LIMBS DOWN.
0450 PM TSTM WND DMG 3 S WEST CHESTER 39.92N 75.61W
07/01/2005 CHESTER PA TRAINED SPOTTER
LARGE TREE DOWN.
0518 PM HAIL PHILADELPHIA 40.01N 75.13W
07/01/2005 0.75 INCH PHILADELPHIA PA TRAINED SPOTTER
PENNY-SIZE HAIL.
0528 PM TSTM WND DMG 4 N BELLMAWR 39.93N 75.11W
07/01/2005 CAMDEN NJ LAW ENFORCEMENT
TREES AND WIRES DOWN AND SHINGLES OFF ROOFS IN CAMDEN.
0528 PM TSTM WND DMG PEMBERTON 39.97N 74.69W
07/01/2005 BURLINGTON NJ SKYWARN
TREES DOWN.
0538 PM TSTM WND DMG MAPLE SHADE 39.95N 75.00W
07/01/2005 BURLINGTON NJ NWS EMPLOYEE
LARGE LIMBS DOWN.
0555 PM TSTM WND DMG NEW EGYPT 40.06N 74.53W
07/01/2005 OCEAN NJ LAW ENFORCEMENT
TREES AND WIRES DOWN
0600 PM TSTM WND DMG BROWN MILLS 39.97N 74.57W
07/01/2005 BURLINGTON NJ TRAINED SPOTTER
TREES DOWN.
&&
SKYWARN DEPUTY COORDINATOR VISITED THE SITE OF THE TORNADO WARNING
IN BURLINGTON COUNTY AND DETERMINED WIND DAMAGE WAS STRAIGHT-LINE.
KRUZDLO/MIKETTAPAZ054-060-061-020400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1018 PM EDT FRI JUL 1 2005 ...STRONG THUNDERSTORM MOVING OUT OF SCHUYLKILL COUNTY... A STRONG THUNDERSTORM CURRENTLY IN CENTRAL SCHUYLKILL COUNTY IS MOVING EAST AT 20 TO 25 MPH AND WILL AFFECT NORTHERN PARTS OF BERKS COUNTY...SOUTHERN PARTS OF CARBON COUNTY AND MOST OF LEHIGH COUNTY BETWEEN NOW AND MIDNIGHT. THIS THUNDERSTORM HAS PRODUCED FREQUENT CLOUD-TO-GROUND LIGHTNING AND HEAVY RAIN AVERAGING AROUND ONE INCH WITHIN AN HOUR. THIS STORM IS STRONG ENOUGH TO ALSO POSSIBLY CAUSE WIND GUSTS TO 30 TO 40 MPH. IF YOU ARE TRAVELING, PLEASE BE WARY OF DRIVING THROUGH REGIONS THAT SUFFER FROM POOR DRAINAGE FLOODING. IF YOU ARE OUTDOORS, PLEASE HEAD INDOORS AT THE FIRST SIGN OF THREATENING WEATHER. CAMPERS ARE ADVISED TO GO INSIDE THEIR VEHICLES UNTIL THE STORM PASSES. TFG
The Philadelphia radar (KDIX), 125 km away, was scanning. The volume nearest the first event began at 04:08 UTC.
3 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468121, 5468122, 5468120.